EconPapers    
Economics at your fingertips  
 

Average Utility Maximization: A Preference Foundation

Amit Kothiyal (), Vitalie Spinu () and Peter Wakker
Additional contact information
Amit Kothiyal: Max Planck Institute for Human Development, 14195 Berlin, Germany
Vitalie Spinu: Anderson School of Management, University of California, Los Angeles, Los Angeles, California 90095

Operations Research, 2014, vol. 62, issue 1, 207-218

Abstract: This paper provides necessary and sufficient preference conditions for average utility maximization over sequences of variable length. We obtain full generality by using a new algebraic technique that exploits the richness structure naturally provided by the variable length of the sequences. Thus we generalize many preceding results in the literature. For example, continuity in outcomes, a condition needed in other approaches, now is an option rather than a requirement. Applications to expected utility, decisions under ambiguity, welfare evaluations for variable population size, discounted utility, and quasilinear means in functional analysis are presented.

Keywords: utility; multiattribute; mathematics functions; decision analysis; multiple criteria (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://dx.doi.org/10.1287/opre.2013.1230 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:inm:oropre:v:62:y:2014:i:1:p:207-218

Access Statistics for this article

More articles in Operations Research from INFORMS Contact information at EDIRC.
Bibliographic data for series maintained by Chris Asher ().

 
Page updated 2025-03-19
Handle: RePEc:inm:oropre:v:62:y:2014:i:1:p:207-218